Format

Send to

Choose Destination
See comment in PubMed Commons below
Cancer. 1993 Dec 15;72(12):3707-14.

Massive cisplatin overdose by accidental substitution for carboplatin. Toxicity and management.

Author information

1
Department of Medicine, Stanford University School of Medicine, California.

Abstract

BACKGROUND:

Unlike the related drug carboplatin, cisplatin is highly nephrotoxic and must be given with vigorous intravenous hydration at a much lower dose. As the result of an accidental substitution of cisplatin for carboplatin, a 68-year-old woman received a massive overdose of cisplatin without intravenous hydration.

METHODS:

Laboratory documentation included measurements of platinum concentrations by atomic absorption spectroscopy and of xeroderma pigmentosum group E (XPE) binding factor, a protein that is involved in the recognition step of DNA repair.

RESULTS:

Toxicities included severe emesis, myelosuppression, renal failure, and deafness, which are well known. Other toxicities were seizures, hallucinations, loss of vision, and hepatic toxicity, which were unusual and may have been caused by the magnitude of the overdose. As late as day 19, there was a continued cellular response from cisplatin, as evidenced by decreased levels of XPE binding factor in extracts from the patient's peripheral blood lymphocytes. Plasmapheresis was effective in lowering the platinum concentration from greater than 2900 ng/ml to 200 ng/ml and appeared to be of clinical benefit. Even after the onset of renal failure, hydration to increase urine volume resulted in increased urinary excretion of platinum. Granulocyte-macrophage colony-stimulating factor (GM-CSF) was used to ameliorate myelosuppression. The patient received a transplanted kidney from her monozygotic twin sister and survived with no clinically significant deficit except for deafness.

CONCLUSION:

No previous reports exist of survival after such a high dose of cisplatin without intravenous hydration. In the future, patients may benefit from similar management and heightened awareness of the possibility of accidental substitution.

PMID:
8252487
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center